Delaware, 2004

Strong Wind in Delaware, December 1, 2004

December 1, 2004 · NWS PHI · 4 events in 4 counties and zones

The combination of a rapidly intensifying low pressure system and a strong cold frontal passage produced peak wind gusts of around 50 mph across Delaware during the second half of the morning and throughout most of the afternoon. m.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a rapidly intensifying low pressure system and a strong cold frontal passage produced peak wind gusts of around 50 mph across Delaware during the second half of the morning and throughout most of the afternoon. Winds increased from the southwest preceding the cold front after 9 a.m. EST, but reached their peak speeds from the time of the cold frontal passage (between 10 a.m. and 11 a.m. EST) into the first half of the afternoon. A 62-year-old woman was killed by a fallen tree in Sussex County. Numerous weaker trees and limbs and subsequently power lines were knocked down. The wind strew garbage and recycling pails around. The wind damage was exacerbated by the recent wet weather which made the ground soft and the prolonged duration of the stronger winds. Police reported 72 weather related calls for assistance.In Sussex County, in Indian River Hundred, along Delaware State Route 24, a 62-year-old woman passenger was killed and the 45-year-old driver was critically injured when a pine tree snapped, fell on their vehicle. The car then ran off the road and struck another tree. The driver suffered a broken neck and head injuries. The pine tree had a 42 inch circumference and snapped two feet above the ground. This was one of at least three accidents caused by fallen trees in the state. The other two reported accidents occurred in Brandywine Hundred (New Castle County). A 75-foot pine tree toppled and hit two vehicles at an intersection. Elsewhere in the hundred, another tree split and fell on a vehicle. It trapped the driver for about an hour. In both instances, no injuries were reported. The winds overturned eleven unmanned vessels in the Delaware River that were being used for the oil spill clean-up. A barge was also overturned near Wilmington. The three people on board were rescued. A tree fell on a house in Smyrna (Kent County) and the metal roof of a mobile home in Bridgeville (Sussex County) was sheared away. Conectiv Energy reported about 14,000 of its customers lost power in the state, mainly in New Castle County. Peak wind gusts (from the west) included 53 mph at the New Castle County Airport and in Salisbury (Wicomico County, Maryland), 49 mph in Dover (Kent County), 48 mph in Delaware City (New Castle County) and 44 mph in Georgetown (Sussex County). In Delaware Bay, a wind gust to 59 mph was recorded at the Brandywine Shoal Light. The winds were caused by the surface pressure difference (gradient) between a high pressure system building northeast from the Gulf Coast States and an intensifying low pressure system that moved northeast through the Saint Lawrence Valley on the 1st. The strongest winds aloft occurred during the daytime hours and this coincided with the maximum daytime heating. The turbulent mixing that normally occurs when these two conditions coincide, efficiently mixed the stronger winds to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 1, 4:06 AM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Dec 1, 4:06 AM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
406 AM EST WED DEC 1 2004

.SHORT TERM (TODAY THROUGH FRIDAY)...
LOW PRESSURE SYSTEM TRACKING THROUGH CENTRAL OHIO THIS MORNING WILL
MOVE FROM KBUF AT 12Z TO NEAR KBGR BY 00Z THU...AND DEEPEN BY 10MB
IN THE PROCESS. MODELS HAVE COME INTO VERY GOOD AGREEMENT WITH THE
TRACK AND INTENSITY OF THE SYSTEM THROUGH THE SHORT TERM.

FIRST ITEM TO CONSIDER TODAY IS THE WIND. GUIDANCE CONTINUES TO SHOW
SLIGHTLY HIGHER WINDS WITH EACH SUCCESSIVE RUN OVER THE PAST FEW
CYCLES. PREVIOUS FCST HAD RAISED WIND ADVISORIES FOR PART OF THE
AREA. WE WILL EXPAND THE WIND ADVISORIES TO COVER THE ENTIRE
FORECAST AREA. BUFKIT PROFILES ADVERTISE 50 TO 70 KNOT WINDS AT THE
3000 FT TO 5000 FT LEVEL THIS MORNING IN THE WARM AIR. THERE IS A
SECOND MAXIMUM OF 60 KNOTS WINDS IN THE LOW LEVELS BEHIND THE FRONT
IN THE COLD AIR ADVECTION. THIS SECOND MAX OCCURS AT A TIME WHEN
MODEST DOWNWARD MOTION ON THE SYNOPTIC SCALE IS OCCURRING. I THINK
THAT WINDS WILL GUST UP TO 50 MPH (ADVISORY CRITERIA) THIS AFTERNOON
ACROSS THE REGION.

NEXT ITEM...RAIN. PRECIP AMOUNTS ON BOTH MODELS BASICALLY IN THE
SAME RANGE WITH THE GFS A BIT WETTER. AMOUNTS RANGE FROM 1/3 INCH
SOUTH TO 1 1/3 INCHES NORTH. THE RAINS WILL OCCUR BEFORE 18Z AND
WILL BE HEAVY FOR A SHORT DURATION AROUND THE TIME OF FROPA
(15Z -18Z). WE WILL CONTINUE THE FLOOD WATCH FOR THE AREAS OF
PA/DE/NJ THAT RECEIVED THE HEAVY RAINS OVER THE WEEKEND.

TONIGHT...SKIES BECOME CLEAR AND WIND WILL SLOWLY SUBSIDE OVERNIGHT.
I WILL CONTINUE TO INDICATE GUSTY WINDS EARLY TONIGHT. PARTLY CLOUDY
AND COOL CONDITIONS ARE EXPECTED FRIDAY.

&&

.LONG TERM (BEYOND FRIDAY)... FEW CHANGES MADE FROM EARLIER FCST.
WEAK HIGH PRESSURE WILL BE IN CONTROL AND DRY CONDITIONS ARE IN
STORE THROUGH EARLY NEXT WEEK.  RIGHT NOW...THE MODELS INDICATE A
STORM APPROACHING THE AREA FROM THE SOUTHWEST ON TUESDAY...SO RAIN
CHANCES WILL BE CARRIED.  THERE HAS BEEN A TENDENCY IN THE MODEL
DATA TO SLOW THIS SYSTEM DOWN...AND THE EXACT TIMING HAS YET TO BE
PINNED DOWN.

OTHERWISE...LATEST GUIDANCE IS A BIT MORE ROBUST WITH A COLD FRONT
EXTENDING SOUTHWARD FROM A LOW IN CANADA.  CLOUDS WILL BE ON THE
INCREASE OVER THE WEEKEND AS THIS SYSTEM APPROACHES...BUT ATTM IT IS
EXPECTED TO BE DRY.

&&

.AVIATION...
VFR CONDITIONS WILL LOWER TO MVFR AS RAIN CONTINUES TO MOVE OVER THE
AREA. IN AREAS WITH HEAVIER RAIN, SOME IFR CONDITIONS MAY DEVELOP.
ALONG WITH THE RAIN WILL BE LOW LEVEL WIND SHEAR AS WINDS JUST OFF
THE GROUND INCREASE TO 40 TO 50 KTS. BEHIND THE COLD FRONT GUSTY
WEST WINDS WILL DEVELOP AS THE WEATHER CLEARS.

&&

.MARINE...
GALE WARNINGS ARE IN EFFECT. SOUTHERLY WINDS WILL SHIFT TO SW AND
THEN TO WEST EARLY THIS AFTERNOON AS A STRONG COLD FRONT MOVES
THROUGH. WINDS WILL INCREASE AS COLDER DRIER AIR MOVES IN THIS
AFTERNOON WITH SPEEDS INCREASING TO GALE FORCE. WINDS WILL DROP
SLOWLY TONIGHT BUT SHOULD STILL BE HIGH ENOUGH FOR SMALL CRAFT
ADVISORY EVEN LATE TONIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH TODAY FOR ZONES PAZ067>071.
     WIND ADVISORY ALL ZONES.
NJ...FLOOD WATCH TODAY FOR ZONES NJZ015-018-019.
     WIND ADVISORY ALL ZONES.
MD...WIND ADVISORY ALL ZONES.
DE...FLOOD WATCH TODAY FOR ZONE DEZ001.
     WIND ADVISORY ALL ZONES.
MARINE...GALE WARNING ALL MARINE ZONES.

&&

SHORT TERM...OHARA
LONG TERM...NIERENBERG
AVIATION/MARINE...RNS
Hazardous weather outlook, Dec 1, 4:58 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 AM EST WED DEC 1 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
458 AM EST WED DEC 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...
A WIND ADVISORY HAS BEEN ISSUED TODAY FOR ENTIRE REGION TODAY. A LOW
PRESSURE SYSTEM WILL CROSS WELL TO THE NORTH OF OUR REGION TODAY. THE
LOW PRESSURE SYSTEM WILL BE ACCOMPANIED BY RAIN AND STRONG WINDS. THE
WINDS WILL SLOWLY INCREASE THIS MORNING, BUT THE STRONGEST
WINDS, WITH GUSTS BETWEEN 45 AND 50 MPH WILL OCCUR THIS AFTERNOON.
WINDS WILL SLOWLY SUBSIDE THIS EVENING.

A FLOOD WATCH IS IN EFFECT FOR FLOOD WATCH FOR BUCKS, CHESTER,
DELAWARE, MONTGOMERY AND PHILADELPHIA COUNTIES IN PENNSYLVANIA, FOR
NORTHWESTERN BURLINGTON, CAMDEN, HUNTERDON, SOMERSET AND MERCER
COUNTIES IN NEW JERSEY, AND FOR NEW CASTLE COUNTY DELAWARE.
STEADY RAINS THIS MORNING WILL TAPER OFF BY EARLY AFTERNOON. RAINFALL
TOTALS OF ONE-HALF TO ONE INCH RANGE COULD CAUSE LOCAL FLOODING
PROBLEMS IN AREAS THAT RECEIVED SOAKING RAINS LAST WEEKEND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
December 1, 9:00 AM EST to 4:00 PM EST
Where
Delaware Beaches forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
December 1, 9:00 AM EST to 4:00 PM EST
Where
Inland Sussex forecast zone
Measured
45 kt (52 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
December 1, 9:00 AM EST to 4:00 PM EST
Where
Kent forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
December 1, 9:00 AM EST to 4:00 PM EST
Where
New Castle forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Inland Sussex2004-12-0162FemaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429510, 5429511, 5429512, 5429513.